Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 78, NWS La Crosse, WI

July 20, 2010Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 2010, 3:14 PM CDT for Taylor County, Wisconsin. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2010, 3:14 PM CDT (20:14 UTC)
Expired
Jul 20, 2010, 4:00 PM CDT
In force
46 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:20 PM CDT, 54 minutes earlier.

Area forecast discussion, Jul 20, 2:20 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
220 PM CDT TUE JUL 20 2010

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

CLEARING SKIES ARE EXPECTED FOR THE OVERNIGHT HOURS AFTER THE LATE
AFTERNOON/EARLY EVENING CONVECTION WEARS OFF AND SUBSIDENCE
SETTLES IN AFTER A WEAK TROF/WIND SHIFT MOVES THROUGH. A RIDGE OF
HIGH PRESSURE OVER THE DAKOTAS WILL TRACK EAST OVERNIGHT WHICH
WILL KEEP THE PRESSURE GRADIENT LOOSE ACROSS THE REGION AND ALLOW
FOR LIGHT TO CALM WINDS OVERNIGHT. LOW LEVEL WINDS ABOVE THE
SURFACE WILL BE SLIGHTLY STRONGER THAN THE PAST FEW NIGHTS.
SO...WHILE FOG LOOKS POSSIBLE AGAIN OVERNIGHT...IT LIKELY WILL NOT
BE AS WIDESPREAD AS THIS MORNING. ANY SPOTS THAT GET HIT BY A
ROGUE STORM THIS AFTERNOON WILL HAVE A HIGHER CHANCE OF FOGGING UP
OVERNIGHT AS WELL.

SHOULD BE FAIRLY QUIET ON WEDNESDAY WITH THE CORE OF A RIDGE OF
HIGH PRESSURE IN PLACE WITH A FAIR WEATHER CUMULUS FIELD LIKELY
TO DEVELOP. TEMPERATURES ARE EXPECTED TO BE RIGHT AROUND NORMAL
WITH HIGHS IN THE MID 80S.

THINGS GET A BIT MORE INTERESTING LATE WEDNESDAY NIGHT INTO
THURSDAY MORNING AS A 700MB TROF LIFTS NORTHEAST FROM THE CENTRAL
PLAINS TO THE UPPER MIDWEST WHILE A LOW PRESSURE SYSTEM IN THE
WESTERN PLAINS STARTS TO TRACK NORTHWARD ALONG WITH A WARM FRONT
CURRENTLY STRETCHED ACROSS NORTHEAST KANSAS INTO NORTHERN
MISSOURI. ANY MCS ACTIVITY WEDNESDAY NIGHT/THURSDAY MORNING SHOULD
BE RELEGATED TO THE SOUTH OF THE FORECAST AREA WITH JUST THE
NORTHEAST FRINGE OF THE RAIN SHIELD MAKING IT UP INTO THE REGION
BY 12Z THURSDAY. THE LOW LEVEL WIND FIELD IS EXPECTED TO
STRENGTHEN OUT OF THE SOUTH WEDNESDAY NIGHT INTO THURSDAY NIGHT
WHICH WILL ASSIST WITH ADVECTING MORE MOISTURE UP INTO THE REGION
ALONG WITH FORCING THE SURFACE/850MB WARM FRONT NORTH AS WELL. IT
DOES NOT APPEAR AS THOUGH THE WARM SECTOR OF THE SURFACE SYSTEM
WILL MAKE IT INTO THE REGION DURING THE DAY THURSDAY...BUT SHOULD
BE ACROSS AT LEAST THE SOUTHEAST HALF OF THE FORECAST AREA BY
EVENING. THIS WILL PROVIDE A FAIRLY UNSTABLE ENVIRONMENT FOR
STORMS TO DEVELOP IN DURING THE EVENING AND OVERNIGHT HOURS
THURSDAY NIGHT. HEAVY RAINFALL WITH THE THUNDERSTORM CLUSTERS WILL
BE POSSIBLE THROUGH THE DAY THURSDAY INTO THE OVERNIGHT PERIOD.

.LONG TERM...FRIDAY THROUGH TUESDAY

THE EXTENDED PERIOD/S MAIN FEATURE CONTINUES TO BE WITH THE DIGGING
MID TO UPPER LEVEL TROF THAT IS EXPECTED TO TRACK ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY REGION LATE FRIDAY INTO EARLY SATURDAY.
A LOW PRESSURE SYSTEM WILL HAVE MADE IT INTO THE UPPER GREAT LAKES
REGION ON FRIDAY WITH A COLD FRONT EXTENDING SOUTHWEST THROUGH THE
REGION. AT THIS POINT...IT LOOKS LIKE AN MCS WILL POSSIBLY DEVELOP
ACROSS IOWA FRIDAY NIGHT INTO SATURDAY MORNING WITH THE FRONT
HAVING MADE IT DOWN INTO THIS REGION. A GOOD CHUNK OF FRIDAY MAY
END UP BEING DRY WITH THE COLD FRONT SPLITTING THE FORECAST
AREA.

AS THE MID TO UPPER LEVEL FLOW GOES MORE NORTHWESTERLY BEHIND THE
TROF...HIGH PRESSURE WILL BUILD IN ACROSS THE REGION FOR THE
WEEKEND ON INTO EARLY NEXT WEEK...BRINGING WITH IT SEASONABLE
TEMPERATURES AND DEW POINTS WITH HIGHS EXPECTED IN THE MID TO
UPPER 80S AND DEW POINTS IN THE LOW TO MID 60S. THE NEXT FEATURE
OF NOTE THAT THE 20.12Z ECMWF AND GFS SHOW IS A COLD FRONT
DROPPING DOWN INTO THE REGION FROM THE NORTH ON TUESDAY WHICH
COULD LEAD TO SOME SHOWERS AND THUNDERSTORMS.

&&

.AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY

A TROUGH WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS AS IT
MOVES EAST THROUGH THE REGION LATE THIS AFTERNOON AND EVENING. SINCE
IT IS QUESTIONABLE WHETHER THEY WILL MAKE IT INTO TAF SITES...THEY
WERE NOT INCLUDED INTO THE 20.18Z FORECAST. IF THEY DID...THEY WOULD
BE MAINLY CONFINED TO THE 20.20Z TO 21.02Z TIME PERIOD.

HIGH PRESSURE WILL BUILD BACK ACROSS THE REGION TONIGHT. THIS HIGH
WILL PRODUCE GENERALLY LIGHT WINDS AND CLEAR SKIES. FOG MAY REDUCE
VISIBILITIES TO LESS THAN A MILE IN AREAS WHERE PRECIPITATION OCCURS
AND IN THE VALLEY LOCATIONS. DUE TO THIS...BCFG WAS ADDED TO THE
KLSE TAF BETWEEN 21.09Z AND AND 21.13Z.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...HALBACH
AVIATION...BOYNE
Hazardous weather outlook, Jul 20, 11:25 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1125 AM CDT TUE JUL 20 2010

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-
LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-
VERNON-WABASHA-WINNESHIEK-WINONA-
1125 AM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK FRONT WILL PRODUCE SCATTERED THUNDERSTORMS AS IT MOVES
THROUGH THE REGION THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS MAY
BECOME SEVERE ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR. IF THIS
DOES OCCUR...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM WILL STRENGTHEN OVER THE CENTRAL PLAINS
WEDNESDAY...THEN LIFT NORTHEAST INTO AND ACROSS THE REGION THURSDAY
AND THURSDAY NIGHT. THUNDERSTORM CHANCES WILL INCREASE AND SPREAD
INTO THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. THERE IS
A SLIGHT RISK OF SEVERE STORMS WITH THIS SYSTEM...MAINLY THURSDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE
MAIN SEVERE THREATS...ALONG WITH THE POSSIBILITY OF LOCALLY HEAVY
RAINS AND ISOLATED TORNADOES.

A CHANCE OF THUNDERSTORMS LINGERS ON FRIDAY. THE RISK OF SEVERE
WEATHER WITH ANY STORMS ON FRIDAY APPEARS QUITE LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF THIS SEVERE WEATHER THREAT THIS
AFTERNOON...WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/BOYNE

In the hours before

Special weather statement, Jul 20, 1:53 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT TUE JUL 20 2010

WIZ017-029-201945-
CLARK-TAYLOR-
153 PM CDT TUE JUL 20 2010

...SCATTERED THUNDERSTORMS EXPECTED ACROSS CLARK AND TAYLOR COUNTIES
THIS AFTERNOON...

THROUGH 3 PM...SCATTERED SHOWERS AND THUNDERSTORM WILL CONTINUE TO
DEVELOP ACROSS TAYLOR AND CLARK COUNTIES. A FEW OF THESE
THUNDERSTORMS MAY PRODUCE WIND GUSTS UP TO 30 MPH AND PEA SIZE HAIL
AS THEY MOVE EAST AT 20 MPH.

BOYNE
Special weather statement, Jul 20, 3:07 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
307 PM CDT TUE JUL 20 2010

WIZ017-029-202100-
CLARK-TAYLOR-
307 PM CDT TUE JUL 20 2010

...STRONG THUNDERSTORMS CONTINUING TO DEVELOP ACROSS CLARK AND
TAYLOR COUNTIES...

THROUGH 4 PM...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED TO
CONTINUE TO DEVELOP AND MOVE EAST AT 25 MPH ACROSS NORTH CENTRAL
WISCONSIN MAINLY NORTH OF WISCONSIN 29. A FEW OF THESE THUNDERSTORMS
MAY BECOME SEVERE AND THEY WILL BE CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL AND WIND GUSTS TO 40 MPH.

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:48 AM CDTDense Fog AdvisoryARXAdams, Buffalo, Crawford, Jackson, Juneau, La Crosse and 4 more5 hr
Jul 20, 3:40 PM CDTSevere Thunderstorm WarningARXTaylor50 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.